Missouri, 2023Tornado and Damaging Wind in Missouri, July 24, 2023
July 24, 2023 · NWS PAH · 2 events in 1 county or zone
Thunderstorms rapidly formed in a strongly unstable air mass during the heat of the afternoon. The storms organized into a line of storms over extreme southeast Missouri for a brief time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms rapidly formed in a strongly unstable air mass during the heat of the afternoon. The storms organized into a line of storms over extreme southeast Missouri for a brief time. A couple of the storms produced damaging winds and a brief tornado. The storms occurred ahead of a slow-moving weak cold front that extended from central Indiana to the Ozarks of southwest Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 24, 11:19 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 24, 11:19 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1219 PM CDT Mon Jul 24 2023
.UPDATE...
Issued at 1219 PM CDT Mon Jul 24 2023
Bumped pops up this afternoon, particularly across SEMO. Storms
ongoing should translate south nudged by an advancing cold pool.
Additional development is possible further east over far SRN IL
and WRN KY this afternoon. Isolated pulse severe cells are
possible given 1500-2000 J/kg and sfc-700mb theta-e differences of
about 25-30, but 0-6km organizing shear is quite weak.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 341 AM CDT Mon Jul 24 2023
Very typical summer time pattern set up remains in place. We're
still in northwest flow aloft with the main trof axis still just to
our east and upper level ridging over the southwest CONUS which is
starting to move over the Plains. A midlevel disturbance that will
move through today could pop off a few storms this afternoon and
evening. If you believe the HRRR a small MCS could even move through
SEMO. Most models have at least something popping up this
afternoon/evening. With about 1,500-2,000 J/kg of MUCAPE, 25 kts of
bulk shear, and steep low and mid level lapse rates, wouldn't be
surprised if a few storms could manage severe criteria. This is in
line with SPC's thinking for the Marginal Risk that is across the
area today.
Even with cloud cover highs should still make it into the lower 90s
with continued southwest flow at the sfc and dew points climbing
back up into the 70s.
Tomorrow will be similar with highs in the lower 90s and a mid level
perturbation sliding through that could spur a few afternoon
storms. The Euro is a little more aggressive on that possibility
than other model solutions, so kept PoPs on the lighter side for
now especially given the overall subsidence present. Also
expecting continued south and southwest flow at the sfc that will
be a little breezier over SEMO with 70s dew points once again.
Aloft the ridge of high pressure edges east into our region from the
Plains on Wednesday. This will help nudge highs a little higher into
the mid 90s. However, a shortwave trof passing to our north could
make for a little more cloud cover, which could mitigate highs a
touch. This trof will also tighten the sfc pressure gradient and
make for a breezier day on Wednesday with warm southerly flow.
.LONG TERM...(Thursday through Sunday)
Issued at 341 AM CDT Mon Jul 24 2023
Highs warm up slightly further on Thursday and Friday, though still
solidly in the mid 90s with breezy conditions again on Thursday.
Highs might be slightly overdone though with a shortwave trof axis
deepening just to our east which could provide slightly more cloud
cover.
Expecting pretty weak flow aloft through the weekend as the ridge
flattens and we transition into more quasi zonal flow. Though the
NBM is dry it is a typical summer time pattern and with enough
general moisture around the afternoon instability means we could
still possibly pop off a few diurnal storms in the afternoons,
though there is not enough confidence at this point to include
definitive PoPs and it's too difficult to nail down a location
either for said PoPs. The heat hangs around through the end of the
weekend and into the start of next week with highs continuing to be
in the mid 90s.
&&
.AVIATION...
Issued at 1219 PM CDT Mon Jul 24 2023
Convection over SEMO will continue to the south at its current
rate but additional development is possible further east in the
afternoon heat, particularly for CGI/PAH. Smaller risk for
afternoon storms elsewhere but too low for TAF mention. Current
position of pooled moisture makes fog more likely tonight at sites
like MVN/OWB/EVV and vicinity but will need to watch all sites for
potential.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...JGG
SHORT TERM...SHAWKEY
LONG TERM...SHAWKEY
AVIATION...JGG
Hazardous weather outlook, Jul 24, 2:54 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
354 AM CDT Mon Jul 24 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-250900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
354 AM CDT Mon Jul 24 2023 /454 AM EDT Mon Jul 24 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There's a chance for scattered to isolated thunderstorms this
afternoon into this evening. A few could be strong to severe with
the main threat being damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few afternoon storms are possible again Tuesday afternoon.
Heat and humidity is expected to produce afternoon heat index values
of around 100 to 105 degrees Tuesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jul 24, 11:11 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
1211 PM CDT Mon Jul 24 2023
MOZ107-241800-
Carter MO-
1211 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of north central Carter
County through 100 PM CDT...
At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Van Buren, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Carter County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3708 9111 3709 9108 3709 9102 3710 9101
3710 9096 3706 9097 3705 9090 3702 9090
3702 9106 3708 9114
TIME...MOT...LOC 1710Z 295DEG 19KT 3713 9108
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ATLSpecial weather statement, Jul 24, 11:39 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
1239 PM CDT Mon Jul 24 2023
MOZ107-241815-
Carter MO-
1239 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northeastern Carter
County through 115 PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garwood, or 8 miles northeast of Van Buren, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Carter
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3702 9092 3702 9090 3705 9090 3705 9078
3699 9078 3699 9089
TIME...MOT...LOC 1739Z 296DEG 12KT 3708 9089
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATLSpecial weather statement, Jul 24, 11:55 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
1255 PM CDT Mon Jul 24 2023
MOZ086-087-110-241830-
Stoddard MO-Bollinger MO-Cape Girardeau MO-
1255 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southeastern
Bollinger, southwestern Cape Girardeau and north central Stoddard
Counties through 130 PM CDT...
At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Advance, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Bollinger, southwestern Cape Girardeau and north central Stoddard
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3717 8995 3720 8993 3719 8977 3712 8981
3708 8987
TIME...MOT...LOC 1755Z 302DEG 15KT 3718 8991
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ATLSpecial weather statement, Jul 24, 12:13 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
113 PM CDT Mon Jul 24 2023
MOZ087-241845-
Cape Girardeau MO-
113 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southwestern Cape
Girardeau County through 145 PM CDT...
At 113 PM CDT, Doppler radar was tracking a strong thunderstorm over
Delta, or near Chaffee, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Cape
Girardeau County, including the following locations... Allenville and
Whitewater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3720 8983 3724 8982 3722 8965 3720 8965
3720 8968 3718 8969 3718 8970 3716 8970
3716 8972 3714 8972 3714 8976
TIME...MOT...LOC 1813Z 298DEG 14KT 3720 8977
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATLSpecial weather statement, Jul 24, 12:28 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
128 PM CDT Mon Jul 24 2023
MOZ087-111-241915-
Cape Girardeau MO-Scott MO-
128 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northwestern Scott
and southeastern Cape Girardeau Counties through 215 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chaffee, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oran and Cape Girardeau Airport around 140 PM CDT.
Scott City and Kelso around 145 PM CDT.
Other locations in the path of this storm include Morley and Benton.
This includes Interstate 55 between Mile Markers 81 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3714 8976 3714 8972 3715 8972 3716 8970
3718 8970 3720 8968 3720 8965 3722 8965
3727 8962 3728 8952 3725 8949 3725 8946
3720 8946 3711 8951 3703 8959
TIME...MOT...LOC 1828Z 293DEG 15KT 3716 8967
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ATLSpecial weather statement, Jul 24, 12:32 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
132 PM CDT Mon Jul 24 2023
MOZ087-111-241845-
Cape Girardeau MO-Scott MO-
132 PM CDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of northwestern Scott
and south central Cape Girardeau Counties through 145 PM CDT...
At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cape Girardeau Airport to near Delta.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cape Girardeau Airport around 135 PM CDT.
Scott City and Kelso around 145 PM CDT.
This includes Interstate 55 between Mile Markers 88 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3721 8948 3713 8964 3723 8976 3728 8959
TIME...MOT...LOC 1832Z 284DEG 18KT 3724 8961 3721 8970
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ATLThunderstorm Wind, Scott
- When
- July 24, 12:34 PM CST
- Where
- Scott County, 3 mi WNW of Scott City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.267, -89.570
A wind gust to 61 mph was recorded at the automated observing system at Cape Girardeau Regional Airport.
Tornado, Scott
- When
- July 24, 1:10 PM CST to 1:12 PM CST
- Where
- Scott County, 3.19 mi SSW of Porter to 3.23 mi S of Porter
- Rating
- EF2
- Path length
- 0.28 mi
- Path width
- 25 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.936, -89.486
A brief EF-2 tornado struck a homestead near the community of Bertrand in Scott County, MO. The tornado started on County Highway 532 just west of the intersection of Highway O. The tornado shifted and damaged several grain bins and destroyed two barns. A person in a truck nearby had their vehicle partially lifted briefly by the tornado. After crossing Highway O, the tornado severely damaged a house and adjacent auxiliary home, removing the roofs and collapsing some exterior walls of both buildings. Two people suffered minor injuries in the primary residence when they were cut by flying debris. After damaging some trees behind the buildings, the tornado dissipated as it moved into an agricultural field east of the residences. Peak winds were estimated near 115 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 24, 20231 death · 2 injured · $186,000 · 87 kt wind · 23 events
- Rip Current in Florida, July 24, 20231 death · 1 event
- Wildfire in Washington, July 24 to 28, 2023$358,000 · 1 event
- Damaging Winds in Wyoming, July 24, 2023$250,000 · 54 kt wind · 2 events
- Flooding and Hail in Ohio, July 24, 2023$43,000 · 1.75 in hail · 29 events
- Damaging Wind in Arizona, July 24, 2023$125,000 · 61 kt wind · 1 event
- Flood and Hail in Pennsylvania, July 24 to 25, 2023$63,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Kentucky, July 24, 2023$49,000 · 1.75 in hail · 10 events
- Flash Flood in New York, July 24, 2023$75,000 · 1 event
- Hail and Damaging Winds in Indiana, July 24, 2023$52,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in New York, July 24, 2023$45,000 · 1.25 in hail · 6 events
- Damaging Winds in Pennsylvania, July 24, 2023$30,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107311, 1107314.